Tennessee, 2021

Flash Flooding in Tennessee, July 17, 2021

July 17, 2021 · NWS OHX · 3 events in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on July 17. Heavy rainfall from these thunderstorms led to some localized flooding reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on July 17. Heavy rainfall from these thunderstorms led to some localized flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 17, 5:31 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 17, 5:31 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
631 PM CDT Sat Jul 17 2021

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Broke out late afternoon zone grouping for late afternoon
convection chances. Leaded toward consensus blended model solution
through next Saturday afternoon. CAMs models continue to not
initializing well and leaned toward an overall consensus model
blend solution with heavy emphasis on global models through
forecast period.

Still looks like series of upper level disturbances will impact
mid state region as weekend continues to progress, with drier
pattern expected to move into mid state region as Tuesday
progresses. Upper level disturbance noted moving across eastern
portion of mid state region as these late afternoon hours
start to approach. Yet another upper level disturbance is
expected tonight, and a potential even stronger one as Sun
progresses. Additionally, a weak surface frontal boundary will
continue to approach mid state region this afternoon from the
north and eventually move south of mid state region as Sunday
night progresses. Moisture continues to look best across eastern
portions late this afternoon and tonight and across southern
portions of mid state region on Sunday. A strong thunderstorms
here and there may be possible, but not expecting an organized
severe weather threat as of this time, Moisture progs continue
to suggest convection across eastern portions late this afternoon
with better development across southern portions on Sunday.
Lows are expected to be around seasonal values through Monday
night. Highs are generally expected to be in mid to upper 80s,
around 80 Cumberland Plateau Region Sunday and Monday to a return
to around seasonal normal values by Tuesday. Total rainfall
amounts should range from around 0.50 inch to around 1.5 inches
with locally higher amounts around 2 inches possible.

By later Monday behind this surface frontal passage, drier air
looks like it will still win out and dry conditions should
prevail across at least northern portions of mid state region
as Tuesday progresses. Model consensus solution still showing by
mid portion of next work week main storm track remaining south
and west of our area in vicinity of where this surface/low level
atmospheric boundary become quasi-stationary. Still expecting
dewpoints in the mid 60s by mid week, which will at least
bring some relief to recent humidity mid state has been
experiencing.

At this point after entire mid state experiences dry conditions
Wednesday into Wednesday, some showers and thunderstorms may
once again be possible on Thursday. However next best chance for
showers/storms will come as Friday into at least first part of
next weekend progresses as another upper trough axis and weak
surface/low level frontal passages approaches mid state region.
Latest GFS solution advecting more potential moisture into mid
state region than latest ECMWF solution. However, any way you
slice it, it looks like weather pattern will support scattered
showers and thunderstorms across mid state region once again.
Temperatures are expected to be around seasonal normal values
with a return of summer humidity.

&&

.AVIATION...
00Z TAF DISCUSSION.

Chances for showers and storms will continue this evening,
especially for KBNA/KMQY. Some fog will be possible overnight, and
cigs look to drop to MVFR/IFR by sunrise and continue through the
morning hours. Additional chances for showers and thunderstorms
will move in late morning through the afternoon, and may impact
terminals, but guidance suggests VFR conditions will return to all
terminals by the afternoon. Light south winds are expected.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........Barnwell
Hazardous weather outlook, Jul 17, 1:48 AM CST, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
248 AM CDT Sat Jul 17 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-181030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
248 AM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected across
the area later today and early tonight. Isolated storms could be
strong with gusty winds and locally heavy rain...especially across
the east.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms are expected across
Middle Tennessee Sunday as well. A few storms could be strong with
gusty winds and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Special weather statement, Jul 17, 5:31 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
631 PM CDT Sat Jul 17 2021

TNZ028-029-180000-
Wilson TN-Trousdale TN-
631 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILSON AND SOUTHWESTERN
TROUSDALE COUNTIES UNTIL 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Old Hickory Lake, Lebanon, Hartsville, Tuckers Crossroads and
Dickerson Chapel Recreation Area.

This includes the following highways...
 Interstate 40 between mile markers 232 and 245.
 Interstate 840 between mile markers 73 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3621 8611 3611 8638 3629 8648 3631 8643
      3631 8639 3632 8639 3634 8635 3631 8636
      3632 8634 3631 8630 3634 8629 3636 8628
      3640 8618
TIME...MOT...LOC 2330Z 331DEG 16KT 3625 8628

05
Special weather statement, Jul 17, 5:58 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
658 PM CDT Sat Jul 17 2021

TNZ028-030-180030-
Wilson TN-Smith TN-
658 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH AND CENTRAL
WILSON COUNTIES UNTIL 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lebanon, Watertown, Cedars Of Lebanon State Park, Tuckers Crossroads
and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 230 and 257.
 Interstate 840 between mile markers 70 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3613 8595 3601 8638 3624 8648 3631 8616
      3629 8613 3632 8611 3634 8604
TIME...MOT...LOC 2357Z 324DEG 12KT 3623 8623

05

The radar

The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
July 17, 7:12 PM CST
Where
Lawrence County, 0.8 mi S of Ramah to 0.79 mi S of Ramah
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.069, -87.329

Rabbit Trail Road was closed due to flooding and a culvert being washed out.

Flash Flood, Lawrence

When
July 17, 8:39 PM CST
Where
Lawrence County, 1.79 mi NE of Liberty Grove to 1.85 mi NE of Liberty Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.050, -87.360

A low water bridge was flooded and impassable at Bishop Chapel Road near Sweet Home Road.

Flash Flood, Lawrence

When
July 17, 9:23 PM CST
Where
Lawrence County, 0.52 mi WSW of Upper Mockeson to 0.96 mi W of Upper Mockeson
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.066, -87.308

Two vehicles that drove into flood waters were swept away into a creek on Mockerson Road at Day Road. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976240, 976241, 976242.